LETTER TO THE EDITOR
Year : 2010 | Volume
: 21 | Issue : 3 | Page : 539--541
Panniculitis associated with steroid use
Arvind Bagga1, Sidharth Kumar Sethi1, Alok Sharma2,
1 Division of Pediatric Nephrology, Department of Pediatrics, All India Institute of Medical Sciences, New Delhi, India
2 Division of Pediatric Nephrology, Department of Pathology, All India Institute of Medical Sciences, New Delhi, India
Division of Pediatric Nephrology, Department of Pediatrics, All India Institute of Medical Sciences, New Delhi
|How to cite this article:|
Bagga A, Sethi SK, Sharma A. Panniculitis associated with steroid use.Saudi J Kidney Dis Transpl 2010;21:539-541
|How to cite this URL:|
Bagga A, Sethi SK, Sharma A. Panniculitis associated with steroid use. Saudi J Kidney Dis Transpl [serial online] 2010 [cited 2021 Jan 25 ];21:539-541
Available from: https://www.sjkdt.org/text.asp?2010/21/3/539/62718
To the Editor,
Panniculitis in children may be seen in a number of systemic infections, vasculitic disorders and following ingestion of medications.  The occurrence of nodular panniculitis following withdrawal of therapy with corticosteroids is relatively rare, with 20 cases described in medical literature. , We report two patients who showed panniculitis following reduction of prednisolone dosage to highlight this side effect of corticosteroid withdrawal.
A 29-months-old girl was referred for evaluation of nephrotic syndrome with late steroid resistance. The child had onset of nephrotic syndrome at 20 months of life. She was initially steroid responsive, with 3 relapses in the first 8 months of onset of the disease. The child did not respond to 4-weeks of 2 mg/kg prednisolone, when she was labeled as steroid resistant. Renal biopsy revealed minimal change disease. The child was treated with oral cyclosporine at a dose of 4 mg/kg daily and prednisolone at 1 mg/kg on alternate-days, which resulted in remission of proteinuria at 2-weeks.
Within 10 days of initiation of treatment with alternate day prednisolone, the patient showed erythematous, non-pruritic nodules on cheeks, arms and trunk. The size of nodules ranged from 1-5 cm. There were no other complaints including fever or joint pains. A clinical diagnosis of panniculitis was considered. Biopsy from the nodule showed normal epidermis; subcutaneous tissue showed fat necrosis and focal collection of foamy histiocytes, cholesterol clefts, multinucleated giant cells and lymphocytes. There was no evidence of vasculitis. The histological features were suggestive of predominantly lobular panniculitis [Figure 1] and [Figure 2]. The child was administered daily prednisolone at 1 mg/kg for 2 weeks and the lesions subsided over the subsequent 2 weeks. Prednisolone was later tapered to 0.5 mg/kg on alternate days. Cyclosporine was continued at the same dose. Currently the child is in remission on cyclosporine and alternate day steroids. There has been no recurrence of the skin lesions.
A 6-yr-old boy was referred to this hospital for evaluation of initial steroid resistant nephrotic syndrome and hypertension. Renal biopsy was consistent with membranous glomerulonephritis. There was evidence of active hepatitis B infection with presence of the surface antigen and HBe antigen; hepatitis C antibodies and HIV serology were negative. Corticosteroid therapy was discontinued and the patient treated with enalapril (0.3 mg/kg daily) and lamivudine (100 mg daily). Within 7 days of discontinuing treatment with prednisolone, the patient showed erythematous, non-pruritic nodules over the cheeks, arms and trunk. There was no history of fever or joint pains. These lesions resolved over the next 4 weeks without any other intervention. A diagnosis of panniculitis following rapid discontinuation of steroids was made.
Post-steroid panniculitis occurs primarily in children receiving brief courses of high doses of systemic steroids. Shortly after the steroid therapy is discontinued or reduced, small, painful, occasionally pruritic nodules appear, mainly on the cheeks, arms and trunk, areas prone to the greatest accumulation of fat during steroid treatment.  Visceral lesions are rare. The histological lesions resemble subcutaneous fat necrosis of the newborn, with a patchy lobular panniculitis associated with cleft-containing fat cells and histiocytic giant cells. Needle-shaped clefts within adipocytes are characteristic and are believed to represent crystallized, saturated fatty acids that dissolve with tissue processing. It is hypothesized that the withdrawal of systemic corticosteroid therapy leads to abnormal lipid metabolism, resulting in the elevation of saturated to unsaturated fatty acid ratio. 
Case 1 had a typical histopathology consistent with lobular panniculitis resolving after steroid dose increase. A skin biopsy was not done in Case 2. Four patients having hepatitis B antigenemia in a study had panniculitis called erythema induratum of Bazin. This skin lesion is a mostly lobular panniculitis with predominant features of vasculitis in most of the patients.  The panniculitis in Case 2 was transient and at a follow up of 2 years had no recurrence of the skin lesions, so a possibility of post steroid panniculitis was considered.
In all the cases described till now, corticosteroid therapy in different clinical conditions and in variable dosages have been used. A rapid reduction in the steroid administration seems to predispose children to poststeroid panniculitis. Although sometimes reinstitution of corticosteroids has induced improvement of panniculitis, other authors state that this is not necessary for its resolution. ,
Nephrologists should be aware of this rare complication, which might occur following rapid tapering or stopping systemic corticosteroids. It can be distinguished clinically from other causes of childhood cheek erythema such as cheek exposure to cold, erythema nodosum and lupus profundus. When necessary, a punch biopsy including the subcutaneous fat, along with the clinical history suggests post steroid panniculitis. ,
|1||Peters MS, Su WP. Panniculitis. Dermatol Clin 1992;10:37-57.|
|2||Torrelo A, Hernandez A. Panniculitis in chil dren. Dermatol Clin 2008;26:491-500.|
|3||Kwon EJ, Emanuel PO, Gribetz CH, Mudgil AV, Phelps RG. Poststeroid panniculitis. J Cutan Pathol 2007;34:64-7.|
|4||Segura S, Pujol RM, Trindade F, Requena L. Vasculitis in erythema induratum of Bazin: A histopathologic study of 101 biopsy specimens from 86 patients. J Am Acad Dermatol 2008;59: 839-51.|
|5||Ter Poorten MC, Thiers BH. Panniculitis. Dermatol Clin 2002;20:421-33.|